This is a plain English summary of an original research article
Statins are a group of drugs which lower levels of fat (cholesterol) in the blood. They reduce the risk of heart attacks and stroke. Despite this, many people prescribed statins stop taking them, sometimes through concerns about side effects. New research finds that statins do not commonly cause pain, stiffness and weakness in the muscles.
Severe weakness and pain in muscles (myositis) is a rare side effect of statins. The publicity around myositis has led many people to stop taking statins.
Before this study, it was unclear whether statins could be a cause of mild – but troubling – muscle symptoms such as pain and stiffness. These symptoms are common in the general population, especially as people get older.
This study found that a person's muscle symptoms remain similar, whether they are taking a statin or a dummy treatment (placebo). The researchers hope their findings will reassure people that statins are safe, and encourage them to continue taking statins long-term.
What’s the issue?
Diseases of the heart and blood vessels (cardiovascular disease) are major causes of death and disability. A high level of cholesterol in the blood increases the risk; it is linked with one in four deaths from cardiovascular disease in the UK. The British Heart Foundation, a national medical charity, estimates that up to eight million people in the UK are prescribed statins to reduce their levels of cholesterol. They are some of the most commonly prescribed drugs in the UK.
There is strong evidence that statins safely reduce the risk of cardiovascular disease. Side-effects are rare. However, the rare link with severe muscle pain has been well-publicised. Some people with mild symptoms stop taking statins after reading negative stories in the media.
Concern about muscle pain is one of the most common reasons for people not taking statins. Before this study, there was little research on whether statins commonly cause muscle symptoms. These symptoms include stiffness, pain, cramp and weakness, and are often reported by patients.
The study included 200 people from 50 GP practices in England and Wales. They had an average age of 69 and had been prescribed statins within the previous three years. They had all stopped, or were considering stopping, taking statins because of concerns over muscle symptoms.
The study was divided into six treatment periods, each lasting two months. Each participant took a daily statin (atorvastatin) in some treatment periods. In other periods, they took an identical-looking placebo pill. They never knew which they were taking.
At the end of a treatment period, participants reported any muscle symptoms (pain, cramp, weakness, stiffness, tenderness).
This design meant that researchers could compare each participant’s symptoms when taking the statin, to those they had when taking placebo.
Most (151) people completed the trial. Some (114) completed all treatment periods. Four in five (80%) took their tablets every day or most days.
During the trial, 140 people reported 493 muscle symptoms. The researchers compared symptoms reported during statin treatment periods versus during placebo treatment periods.
- no difference in the number or severity of muscle symptoms whether people were taking statins or placebo
- no difference in quality of life (including activity levels, ability to work, mood, relations with other people, sleep and enjoyment of life).
People in the study received their own results and most (89%) found them helpful. Two in three (66%) intended to continue or resume taking statins.
Why is this important?
Showing that statins rarely cause muscle symptoms is important to reassure people that statins are safe. The aches and pains are not imagined, but they are as common with placebo as with statins. Statins are not to blame for general aches and pains.
These drugs need to be taken long term to reduce the risk of heart attacks or strokes. Large numbers of people think about stopping statins, or stop them, when they have muscle symptoms. The researchers hope the study will encourage people to continue taking them.
Media coverage of statins often stresses the rare link with severe muscle symptoms. Reporting of health-related subjects should be balanced to ensure the benefits and risks are made clear. These results are an important step in reassuring people who have been recommended statins.
GPs could share the results with people who believe their muscle symptoms are due to their statin. GPs could explain that muscle symptoms are more likely to be due to getting older than to statins.
Ideally, this study design could be used in the clinic. People could take a statin in some periods and placebo in others. This could allow people who have concerns to see how they respond to the drug. This would be challenging to set up; it would require ethical approval, and a source of identical-looking placebo pills. But it could demonstrate to people that statins are not responsible for their symptoms.
Most (90%) people in this study were White British, and further work is needed in other groups. Drugs other than atorvastatin, and different doses, could be tested.
You may be interested to read
This NIHR Alert is based on: Herrett E, and others. The effect of statins on muscle symptoms in primary care: the StatinWISE series of 200 N-of-1 RCTs. Health Technology Assessment 2021;25:16
A study showing that reducing cholesterol levels reduces cardiovascular disease: Khunti K, and others. Association of a combined measure of adherence and treatment intensity with cardiovascular outcomes in patients with atherosclerosis or other cardiovascular risk factors treated with statins and/or ezetimibe. JAMA Network Open 2018;1:e185554
A recent meta-analysis of statins and muscle symptoms: Davis JW, and others. Intensity of statin therapy and muscle symptoms: a network meta-analysis of 153 000 patients. BMJ 2021;11:e043714
Another trial with similar results: Wood FA, and others. N-of-1 trial of a statin, placebo, or no treatment to assess side effects. New England Journal of Medicine 2020;383:22
Funding: The research reported in this issue of the journal was funded by the NIHR Health Technology Assessment (HTA) programme.
Conflicts of Interest: The study authors declare no conflicts of interest.
Disclaimer: NIHR Alerts are not a substitute for professional medical advice. They provide information about research which is funded or supported by the NIHR. Please note that views expressed in NIHR Alerts are those of the author(s) and reviewer(s) and not necessarily those of the NHS, the NIHR or the Department of Health and Social Care.